Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 20, 2019, 8:43 PM CDT for Mitchell County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2019, 8:43 PM CDT (01:43 UTC)
- Expired
- May 20, 2019, 9:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:36 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.7 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3800 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 25.6
The text
As transmitted.
500
WFUS54 KMAF 210143
TORMAF
TXC335-210215-
/O.NEW.KMAF.TO.W.0040.190521T0143Z-190521T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
843 PM CDT Mon May 20 2019
The National Weather Service in Midland has issued a
* Tornado Warning for...
Northeastern Mitchell County in western Texas...
* Until 915 PM CDT.
* At 842 PM CDT, a confirmed tornado was located over Lake Colorado
City, or near Colorado City, moving northeast at 40 mph.
HAZARD...Damaging tornado and hail up to two inches in diameter.
SOURCE...Law enforcement confirmed tornado. At 840 PM CDT, law
enforcement reported a tornado 6 miles south southeast of
Westbrook.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Colorado City, Loraine, Lake Colorado City, Champion Creek
Reservoir and Lake Colorado City State Park.
This includes Interstate 20 between mile markers 214 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3227 10097 3235 10100 3252 10066 3230 10066
TIME...MOT...LOC 0142Z 241DEG 34KT 3234 10091
TORNADO...OBSERVED
HAIL...2.00IN
$$
Ferguson1 follow-up statement
285
WWUS54 KMAF 210153
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
853 PM CDT Mon May 20 2019
TXC335-210215-
/O.CON.KMAF.TO.W.0040.000000T0000Z-190521T0215Z/
Mitchell TX-
853 PM CDT Mon May 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN MITCHELL COUNTY...
At 853 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Colorado City, moving northeast at 40 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Colorado City and Loraine.
This includes Interstate 20 between mile markers 214 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3231 10088 3239 10092 3252 10066 3233 10066
TIME...MOT...LOC 0153Z 239DEG 26KT 3239 10085
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
FergusonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 5:54 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 20, 5:54 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
554 PM CDT Mon May 20 2019
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
A dryline stalled just west of Midland, Odessa, Fort Stockton
line has recently produced large hail at KMAF. Expect another
round of tempo MVFR storms at KMAF through 21/06z as the cold
front collides with the dryline and moves east of KMAF around or
just after 21/06z. Winds will turn westerly at all terminals
with VFR conditions expected through Tuesday afternoon. Winds
will be westerly at 20 to 35 mph and gusty.
12
&&
.PREV DISCUSSION... /issued 245 PM CDT Mon May 20 2019/
DISCUSSION...
WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft. At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain. The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive. KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.
Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu. Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's. This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area. Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS. Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains. Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS. This will result in temps climbing to above-normal by
Memorial Day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 80 57 91 / 80 0 0 10
Carlsbad 52 80 54 92 / 0 0 0 0
Dryden 63 90 63 94 / 20 0 0 10
Fort Stockton 56 84 58 94 / 10 0 0 0
Guadalupe Pass 47 74 55 87 / 0 0 0 0
Hobbs 49 78 52 89 / 10 0 0 0
Marfa 48 81 48 92 / 0 0 0 0
Midland Intl Airport 56 81 57 92 / 50 0 0 10
Odessa 56 81 57 92 / 50 0 0 10
Wink 55 84 54 95 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.
TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Van Horn
and Highway 54 Corridor.
&&
99/99/12Hazardous weather outlook, May 20, 1:04 PM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 104 PM CDT Mon May 20 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A significant severe weather event is likely through tonight, especially across the Permian Basin and Lower Trans Pecos. Very large to giant hail will be possible, along with tornadoes, some of which could be significant, and damaging winds. The greatest risk for significant severe weather through tonight will be across the eastern Permian Basin and the western Low Rolling Plains. Flash flooding will also be possible especially across the eastern Permian Basin. High winds are expected through tonight in the Guadalupe Mountains and the Eddy County New Mexico Plains extending south into the Davis Mountains. Winds will also increase across the Permian Basin, Lea county New Mexico, Marfa Plateau and the Lower Trans Pecos and a wind advisory is in effect through tonight. Fire weather concerns are elevated across southeast New Mexico and the Trans Pecos. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms, some severe, will be possible across much of the area, except the mountains, during the afternoon and evening hours Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is recommended. City, county and state resources may be in high demand. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 20, 8:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
810 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL GREENWOOD 32.03N 101.90W
05/20/2019 M1.25 INCH MIDLAND TX PUBLIC
AT THE GREENWOOD FIRE STATION ON 1379
&&
CMRSpecial weather statement, May 20, 8:13 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 813 PM CDT Mon May 20 2019 TXZ061-062-210200- Midland TX-Ector TX- 813 PM CDT Mon May 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...CENTRAL MIDLAND AND SOUTHEASTERN MARTIN COUNTIES UNTIL 900 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near Midland International Air and Space Port, or 8 miles south of Midland, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Midland, Odessa, Greenwood, Cotton Flat and Skywest Airport. This includes Interstate 20 between mile markers 116 and 128, and between mile markers 137 and 139. A Tornado Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3174 10188 3168 10237 3185 10237 3209 10179 TIME...MOT...LOC 0113Z 237DEG 49KT 3189 10211
Local storm report, May 20, 8:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
814 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 S STANTON 32.06N 101.79W
05/20/2019 E2.75 INCH Midland TX PUBLIC
HAIL WAS REPORTED AT THE INTERSECTION OF FM 307 AND STATE
HWY 137.
&&
AGARCIALocal storm report, May 20, 8:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 13 W GARDEN CITY 31.87N 101.70W
05/20/2019 Glasscock TX TRAINED SPOTTER
SEVERAL POWER POLES DOWN ALONG STATE HIGHWAY 158 AT STATE
HIGHWAY 137.
&&
CMRSpecial weather statement, May 20, 8:31 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 831 PM CDT Mon May 20 2019 TXZ051-062-063-210215- Midland TX-Martin TX-Glasscock TX- 831 PM CDT Mon May 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN MIDLAND AND SOUTHEASTERN MARTIN COUNTIES UNTIL 915 PM CDT... At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near Stanton, or 13 miles northeast of Greenwood, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Midland, Greenwood, Stanton, Courtney, Midland Airpark and Stanton Municipal Aiport. This includes Interstate 20 between mile markers 133 and 163. A Tornado Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3195 10213 3207 10211 3228 10169 3207 10170 TIME...MOT...LOC 0131Z 238DEG 40KT 3217 10174
Local storm report, May 20, 8:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
843 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL BIG SPRING 32.25N 101.48W
05/20/2019 E1.00 INCH HOWARD TX EMERGENCY MNGR
NORTH PART OF TOWN AND SOUTH PART OF TOWN
&&
CMRThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Midland | 3 hr |
| May 20, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Martin, Mitchell, Scurry | 63 min |
| May 20, 7:12 PM CDT | Tornado Warning | MAF | Glasscock, Midland | 33 min |
| May 20, 7:13 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 32 min |
| May 20, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 53 min |
| May 20, 7:30 PM CDT | Special Weather Statement | MAF | Midland | 30 min |
| May 20, 7:43 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 47 min |
| May 20, 7:44 PM CDT | Tornado Warning | MAF | Howard, Mitchell, Scurry | 19 min |
| May 20, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 27 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Martin, Midland | 21 min |
| May 20, 8:13 PM CDT | Special Weather Statement | MAF | Midland | 47 min |
| May 20, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell, Scurry | 61 min |
| May 20, 8:17 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 43 min |
| May 20, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 62 min |
| May 20, 8:31 PM CDT | Special Weather Statement | MAF | Martin | 44 min |
| May 20, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Martin, Midland | 56 min |
| May 20, 9:12 PM CDT | Special Weather Statement | MAF | Martin | 48 min |
| May 20, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 61 min |
| May 20, 9:21 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Dawson, Ector, Glasscock, Howard and 4 more | 54 min |
| May 20, 9:34 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Martin, Midland, Upton | 3 hr |
| May 20, 10:13 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Ector, Glasscock, Howard, Martin and 1 more | 62 min |
| May 20, 10:14 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 20, 10:17 PM CDT | Flash Flood Warning | MAF | Ector, Martin, Midland | 3 hr |
| May 20, 10:18 PM CDT | Tornado Warning | MAF | Midland | 27 min |
| May 20, 10:45 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 60 min |
| May 20, 10:53 PM CDT | Tornado Warning | MAF | Borden, Scurry | 22 min |
| May 20, 11:06 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin | 114 min |
| May 20, 11:11 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 34 min |
| May 20, 11:19 PM CDT | Areal Flood Advisory | MAF | Borden, Glasscock, Howard, Martin, Midland, Mitchell and 1 more | 116 min |
| May 20, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Upton | 48 min |
| May 20, 11:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 40 min |
| May 20, 11:37 PM CDT | Special Weather Statement | MAF | 38 min | |
| May 20, 11:43 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 47 min |
| May 20, 11:48 PM CDT | Areal Flood Warning | MAF | Mitchell, Scurry | 3 hr |
| May 20, 11:58 PM CDT | Flash Flood Warning | MAF | Borden, Glasscock, Howard, Martin, Mitchell, Scurry | 3 hr |
| May 21, 12:01 AM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Pecos, Reagan, Terrell, Upton | 119 min |
| May 21, 12:12 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan, Upton | 48 min |
| May 21, 12:15 AM CDT | Special Weather Statement | MAF | Crockett | 45 min |
| May 21, 12:49 AM CDT | Special Weather Statement | MAF | Reagan | 26 min |
| May 21, 12:53 AM CDT | Tornado Warning | MAF | Reagan | 23 min |
| May 21, 12:55 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 50 min |
| May 21, 1:52 AM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| May 21, 8:22 AM CDT | Wind Advisory | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more | 11 hr |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.